Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 151, NWS Mobile, AL

May 12, 2022Mobile County, Alabama; George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 12, 2022, 5:52 PM CDT for Mobile County, Alabama; George County, Mississippi. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 5:52 PM CDT (22:52 UTC)
Expired
May 12, 2022, 6:30 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mobile County, AL, George County, MS

The radar

The Mobile radar (KMOB), 20 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 5:55 PM CDTHAIL 1Wilmer, ALSOCIAL MEDIA POST SHOWED QUARTER SIZED HAIL. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WUUS54 KMOB 122252
SVRMOB
ALC097-MSC039-122330-
/O.NEW.KMOB.SV.W.0151.220512T2252Z-220512T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
552 PM CDT Thu May 12 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mobile County in southwestern Alabama...
  Southeastern George County in southeastern Mississippi...

* Until 630 PM CDT.

* At 552 PM CDT, a severe thunderstorm was located over Wilmer, or 13
  miles southeast of Lucedale, moving south at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grand Bay, Bayou La Batre, Semmes, Tanner Williams, Coden, Wilmer
  and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3036 8840 3038 8841 3039 8841 3038 8840
      3074 8841 3074 8850 3091 8848 3091 8827
      3036 8821
TIME...MOT...LOC 2252Z 359DEG 31KT 3084 8838 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
408 
WWUS54 KMOB 122324
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
624 PM CDT Thu May 12 2022

ALC097-MSC039-122333-
/O.EXP.KMOB.SV.W.0151.000000T0000Z-220512T2330Z/
Mobile AL-George MS-
624 PM CDT Thu May 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOBILE AND
SOUTHEASTERN GEORGE COUNTIES WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

LAT...LON 3036 8840 3038 8841 3039 8841 3038 8840
      3074 8841 3074 8850 3091 8848 3091 8827
      3036 8821
TIME...MOT...LOC 2323Z 359DEG 31KT 3059 8837 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:31 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 12, 4:31 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
431 PM CDT Thu May 12 2022

.NEAR TERM UPDATE /Now Through Friday/...The area remains on the
western periphery of a large upper level low off southeast coast.
A north to northeast flow around this system will bring some
drier air into eastern portions of the area today into Friday as
the upper low moves northwest. The higher rain chances today will
be across southeast Mississippi where higher moisture levels
reside. Temperatures in the upper 80s to lower 90s and surface
dewpoints in the mid 60s to near 70 degrees will allow for a
region of enhanced CAPE up to around 1500-2500 J/KG across
portions of southeast MS and perhaps even up into the
Washington/Choctaw county AL vicinity this afternoon. This
increased instability, along with relatively steep low to mid
level lapse rates and some drier air aloft promoting DCAPEs in
excess of 1000 J/KG will bring a localized damaging wind threat
and possibly some hail up to penny-quarter size with a few of the
storms that develop in the above mentioned areas this afternoon
into early this evening. The overall severe threat remains
Marginal (isolated) in nature.

The upper low continues northwest on Friday with the highest rain
chances remaining west of the area. However, a weak sfc
trough/seabreeze will develop from southeast MS to the western Fl
panhandle. Increased convergence along this boundary will likely
lead to isolated to scattered showers and thunderstorms Friday
afternoon. Temperatures Friday should range in the mid 80s to
around 90 degrees across the region. The rip current risk remains
Low through Friday. /13

&&

.SHORT TERM /Friday Night Through Sunday Night/...An upper level
low centered over the Carolinas will gradually be ingested into
the northern stream flow aloft through Saturday night. Meanwhile,
a residual trough will persist over the Deep South through the
weekend and into early next week. At the surface, a boundary will
linger mostly over the coast before lifting back north Saturday
night. High pressure will then build in over the Gulf of Mexico
and Deep South on Sunday. PWATs will mainly range between 1.3-1.6
inches through the short term period.

Sensible weather for the local area will consist of afternoon
isolated to scattered showers and storms through the weekend,
typical of a summertime pattern here in the South. MUCAPE values
on Saturday range between 1500-2000 J/kg, with bulk shear around
30 knots, generally along and west of I-65. This is also the
region of higher PWATs as well and thus, highest PoPs. Expecting
slightly lower coverage of showers and storms on Sunday, with most
being concentrated along the coast (due to sea breeze
development) and up into south-central Alabama. Model MUCAPE
values are closer to 1000 J/kg on Sunday with bulk shear around 30
knots once again. PWATs will be highest along the coast as well.
Locally strong wind gusts and small hail are possible with any
stronger storms that develop each day, along with brief downpours
and frequent lightning.

Highs will be in the upper 80s north of I-10, with mid 80s at the
coast. Lows will be warm, in the 60s inland and around 70 degrees
at the coast each night through Sunday night. Lastly, there is a
LOW risk of rip currents for area beaches through the period. /26

&&

.EXTENDED TERM /Monday Through Thursday/...The upper level trough
over the Deep South will shift east through early Tuesday
morning, giving way to an incoming upper ridge. This feature will
largely maintain its hold over the region through the rest of the
extended. However, the global models are showing the potential for
a few shortwaves to make their way into the region by Thursday,
which could increase chances for showers and storms by the end of
the extended. Surface high pressure over the Gulf will be pushed
southward by a cold front progressing over the Southeast on
Monday. This front could linger over the coast through Tuesday.
Model solutions differ on whether PWATs decrease from early week
through midweek; but, at this point, have maintained persistence
with a mainly dry forecast through much of the extended period due
to upper level ridging. Although, at the same time, would not be
surprised if we manage to squeeze out a few showers and storms in
the afternoon, especially on Monday. Therefore, did include at
least 10-14% PoPs on Monday.

Temperatures will increase to be very warm through the period.
Highs will begin in the upper 80s to lower 90s, then increase to
be in the lower to mid 90s by midweek. Lows will also start out in
the 60s over inland areas and in the lower 70s at the coast, then
increase to be in the upper 60s to mid 70s by Wednesday night. /26

&&

.MARINE...No impacts expected other than locally higher winds and
seas possible near thunderstorms. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      65  88  66  87  66  89  67  91 /  20  30  20  40  20  20  10  10
Pensacola   68  84  69  84  70  86  71  88 /  10  30  10  30  20  20  10  10
Destin      69  81  70  81  71  82  72  84 /   0  20  10  20  20  20  10  10
Evergreen   63  88  63  88  65  89  65  89 /   0  20  10  30  20  20  10  10
Waynesboro  63  88  64  88  65  90  65  88 /  20  30  10  50  20  20  10  10
Camden      62  87  63  88  65  89  65  88 /   0  20  10  30  20  20  10  10
Crestview   63  87  63  88  65  89  66  91 /   0  30  10  20  20  30  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 12, 3:20 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
320 PM CDT Thu May 12 2022

ALZ051-052-MSZ067-122100-
Choctaw AL-Washington AL-Wayne MS-
320 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington and northeastern Wayne Counties
through 400 PM CDT...

At 320 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles southeast of Crandall, or 18 miles
southwest of Butler, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3201 8835 3159 8838 3167 8867 3186 8861
      3189 8848 3190 8847 3202 8846
TIME...MOT...LOC 2020Z 012DEG 12KT 3191 8845

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 12, 3:39 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
339 PM CDT Thu May 12 2022

ALZ051-122130-
Choctaw AL-
339 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of southwestern Choctaw
County through 430 PM CDT...

At 338 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Butler, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3214 8830 3211 8814 3178 8820 3185 8846
TIME...MOT...LOC 2038Z 017DEG 13KT 3207 8825

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 12, 3:56 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
356 PM CDT Thu May 12 2022

ALZ051-052-MSZ067-122145-
Choctaw AL-Washington AL-Wayne MS-
356 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington and eastern Wayne Counties through
445 PM CDT...

At 356 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles east of Waynesboro, moving south at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Clara and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3182 8836 3144 8845 3144 8848 3149 8879
      3187 8856
TIME...MOT...LOC 2056Z 017DEG 13KT 3170 8853

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 12, 4:28 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
428 PM CDT Thu May 12 2022

ALZ052-MSZ067-076-122215-
Washington AL-Greene MS-Wayne MS-
428 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of northwestern
Washington, southeastern Wayne and northeastern Greene Counties
through 515 PM CDT...

At 427 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles south of Millry, or 7 miles northwest of
Chatom, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millry, State Line and Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3169 8836 3166 8822 3127 8835 3141 8862
TIME...MOT...LOC 2127Z 030DEG 9KT 3153 8836

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 12, 5:23 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
523 PM CDT Thu May 12 2022

ALZ261-MSZ076-079-122315-
Mobile Inland AL-Greene MS-George MS-
523 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of northwestern Mobile,
northeastern George and southeastern Greene Counties through 615 PM
CDT...

At 523 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles west of Citronelle, moving south at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Mobile, northeastern George and southeastern Greene Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3085 8856 3114 8848 3114 8843 3111 8843
      3111 8833 3113 8833 3113 8828 3083 8825
TIME...MOT...LOC 2223Z 004DEG 10KT 3106 8839

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, May 12, 5:24 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
524 PM CDT Thu May 12 2022

MSZ076-079-122315-
Greene MS-George MS-
524 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of central George and
southwestern Greene Counties through 615 PM CDT...

At 524 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northwest of Lucedale, moving south at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lucedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3106 8878 3105 8857 3075 8854 3077 8886
TIME...MOT...LOC 2224Z 004DEG 10KT 3099 8869

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:39 PM CDTSpecial Weather StatementMOBChoctaw51 min
May 12, 4:22 PM CDTSevere Thunderstorm WarningMOBChoctaw, Washington24 min
May 12, 4:28 PM CDTSpecial Weather StatementMOBWashington47 min
May 12, 5:32 PM CDTSevere Thunderstorm WarningMOBMobile43 min
May 12, 6:13 PM CDTSpecial Weather StatementMOBMobile47 min
May 12, 6:23 PM CDTSpecial Weather StatementMOBMobile52 min
May 12, 6:29 PM CDTSpecial Weather StatementMOBChoctaw31 min
May 12, 2:47 PM CDTSpecial Weather StatementMOBWayne43 min
May 12, 3:00 PM CDTSevere Thunderstorm WarningMOBWayne25 min
May 12, 3:20 PM CDTSpecial Weather StatementMOBWayne40 min
May 12, 3:56 PM CDTSpecial Weather StatementMOBWayne49 min
May 12, 5:23 PM CDTSpecial Weather StatementMOBGeorge52 min
May 12, 5:24 PM CDTSpecial Weather StatementMOBGeorge51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.